Michigan, 2004

Hail and Damaging Winds in Michigan, May 23, 2004

May 23, 2004 · NWS GRR · 7 events in 7 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
$105,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 23, 3:00 AM EST, 12 hours 23 minutes earlier.

Area forecast discussion, May 23, 3:00 AM EST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT SUN MAY 23 2004

.SHORT TERM...
OUR RADAR IS BACK UP AND RUNNING AFTER BEING DOWN SINCE A LIGHTNING
STRIKE ON THURSDAY MORNING.

SEVERE WEATHER AND HYDRO ISSUES TODAY ARE THE FOCUS OF THIS
FORECAST. WILL GO WITH A FLOOD WARNING FOR THE ENTIRE FORECAST AREA
THROUGH MIDNIGHT AS RIVERS ARE NEAR OR AT FLOOD STAGE AT MANY POINTS
ACROSS THE FORECAST AREA AND MORE WIDESPREAD...POTENTIALLY HEAVY
RAIN IS EXPECTED TODAY. RADAR TRENDS AND MODEL DATA INDICATE THAT
THE AXIS OF HEAVIER RAIN WILL BE ACROSS THE NORTHERN FORECAST AREA
THIS AFTERNOON AND EVENING.

AS FOR SEVERE...MUCH OF THE FORECAST AREA IS OUTLOOKED FOR A
MODERATE RISK TODAY...AND THERE MAY BE MORE THAN ONE ROUND OF
WIDESPREAD CONVECTION AS LONG LIVED DERECHO MOVING INTO NORTHERN
ILLINOIS ATTM MAY BE MOVING ACROSS SW LOWER MICHIGAN THIS MORNING
AND ANOTHER BATCH THIS AFTERNOON AS AIRMASS RECOVERS AND MID LEVELS
COOL IN RESPONSE TO MID LEVEL SHORTWAVE APPROACH. ETA BUFKIT
SOUNDINGS AT SBN AND AZO SHOW MID LEVEL CAP ERODING IN THE LATE
AFTERNOON. SHEAR PROFILES AND LOW LCL HEIGHTS SUGGEST TORNADO
POTENTIAL AS WELL. EXPECT SECOND BATCH OF CONVECTION TO MOVE EAST
DURING THE LATE AFTERNOON AND EVENING...WITH LEFTOVER SCATTERED
STRATIFORM RAINS PERSISTING OVERNIGHT.

A BRIEF RESPITE FOLLOWS FOR MONDAY...BUT ANOTHER SHORTWAVE
APPROACHES TUESDAY AND BRINGS ANOTHER ROUND OF RAIN AND POTENTIAL
SEVERE WEATHER. SOME TIMING DIFFERENCES BETWEEN THE MODELS WITH THIS
SYSTEM. THE ETA HAS THE BULK OF THE PRECIP GONE BY 00Z WED WHILE THE
GFS SHOWS A LARGE AREA OF CONVECTIVE RAINS PERSISTING ACROSS THE
SOUTHERN FORECAST AREA THROUGH 12Z WED. WILL LEAVE TUESDAY NIGHT DRY
FOR NOW.

.LONG TERM...
LONG WAVE PATTERN SHOWS AN UPPER TROUGH DEVELOPING BY WEDNESDAY
WHICH SHOULD HELP SHUNT THE PERSISTENT BOUNDARY THAT HAS BEEN THE
FOCUS OF HEAVY RAIN ACROSS LOWER MICHIGAN FURTHER SOUTH. THIS SHOULD
BRING IN GENERALLY FAIR AND COOLER WEATHER FOR WEDNESDAY AND
THURSDAY. THE TROUGH MOVES EAST WITH RISING HEIGHTS AND SOME
MOISTURE IN RETURN FLOW ON FRIDAY AND SATURDAY...BRINGING THE CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THE END OF THE WEEK.

&&

.GRR...FLOOD WARNING IN EFFECT ENTIRE CWA THROUGH MIDNIGHT.

&&

OSTUNO
Hazardous weather outlook, May 23, 9:32 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 AM EDT SUN MAY 23 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1021 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
THROUGH TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY
THREATS FROM THE STORMS TODAY INCLUDE HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS OVER 60 MPH...AS WELL AS HEAVY RAINFALL THAT
COULD CAUSE ADDITIONAL FLOODING. ISOLATED TORNADOES ARE ALSO
POSSIBLE WITH STORMS THAT FORM LATE THIS AFTERNOON. STORM MOTION
WILL BE FROM SOUTHWEST TO NORTHEAST AROUND 40 MPH.

FLOODING REMAINS A THREAT THROUGH THE DAY AND TONIGHT. MOST RIVERS
AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL
RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY NIGHT AND
TUESDAY AS ANOTHER STORM SYSTEM FORMS NEAR IOWA AND MOVES EAST INTO
LOWER MICHIGAN. THE RIVER FLOODING THREAT WILL CONTINUE AT LEAST
THROUGH MID WEEK.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS LOW PRESSURE FROM
THE PLAINS STATES APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

OSTUNO MWH

In the hours before

Special weather statement, May 23, 10:29 AM EST, 4 hours 54 minutes before
MIZ051-052-056>059-064>067-071>074-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 AM EDT SUN MAY 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 500 PM EDT
SUNDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
May 23, 3:23 PM EST
Where
Calhoun County, Bedford
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
42.400, -85.233

An emergency manager reported one and a quarter inch diameter hail in Bedford.

Thunderstorm Wind, Barry

When
May 23, 3:37 PM EST
Where
Barry County, Crooked Lake
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.483, -85.417

Numerous trees were reported to have been blown down in Prairieville, Johnstown and Assyria townships by an emergency manager.

Hail, Eaton

When
May 23, 3:50 PM EST
Where
Eaton County, Charlotte
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -84.817

One and three quarters inch diameter hail was reported by law enforcement in Charlotte.

Thunderstorm Wind, Allegan

When
May 23, 4:15 PM EST
Where
Allegan County, Allegan
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.533, -85.850

Numerous large tree limbs were blown down across Allegan county.

Thunderstorm Wind, Clinton

When
May 23, 6:10 PM EST
Where
Clinton County, De Witt
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -84.550

A three foot diameter tree was blown down onto a car by severe thunderstorm wind gusts.

Hail, Oceana

When
May 23, 7:32 PM EST
Where
Oceana County, New Era
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.550, -86.350

Three quarters inch diameter hail was reported in New Era by amateur radio operators.

Hail, Newaygo

When
May 23, 8:22 PM EST
Where
Newaygo County, Brohman
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -85.817

Law enforcement in Brohman reported three quarters inch diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402216, 5402217, 5402298, 5402299, 5402300, 5402301, 5402302.